• Steve Steve
    October 24, 2008
    dangers of morphine pump refills
    Steve Steve
    October 24, 2008

    I am concerned about the safety of a morphine refill in a doctor's office if the morphine is accidently shot into my body and not the holding tank. I would fee better in the outpatient amplatory surgery center if there as an accident or the pump malfunctioned. 

     

    I have the same concerns for the reprograming of the pump for the same concerns regsarding accidents and the lack of life safety equipment in a doctors office as opposed to an out patient amblatory surgery center or hospital.

     

    My insurance carrier will not approve the refill or reprograming in an outpatient amblatory surgery center and cites Medicare policy.

     

    I really am concerned about a reaction to a mistake / malfunction with out life saftey / safety equitment on hand.

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Denise Coleman October 24, 2008
    Denise Coleman
    October 24, 2008

    I have had an intrathecal  pump since January 2000, which administers morphine, bupivicaine and baclafen, and I have never had a problem with a refill. Initially I had a small pump and had to have it refilled every 3 to 4 weeks in the doctor's office.  After about 4 years the doctor, or his physican assistant who would often do the refill, had trouble finding the port for the refill.  When that happened I would have to go to the ambulatory surgery center so the doctor could use the machine that is like an x-ray and the doctor could see the port where he needed to inject the syringe.  It's not an x-ray machine but seems like one; sorry but for the life of me I cannot think of the name of it.  

    In 2005 I had the pump replaced with a new, larger pump and now only have to get it refilled about every 7 weeks, which is great.  For the last 18 months a nurse has been coming to my home to do  the refill, and brings along a small computer so he can measure what is in my pump before and after the refill and does the necessary calculations to determine the next fill date.  It can also change the calibrations should I need the dosage changed.  

    It is my understanding that the person doing the refill always draws out any medication remaining in the pump before adding any new medication, so he or she will know immediately if it is in the right place.  Nothing will be drawn out if the syringe is not in the port on the pump, therefore nothing will be pumped in until it is in the right place.  I have also found I can usually feel when the syringe goes in the port, and there have been times that the nurse, PA, or doctor has had to 'stab' me a few times before getting it right.  Don't let this scare you, though, it isn't very painful and I have just lost a lot of weight which makes it more difficult to find the port. 

    I have never had a problem with a refill, and the only time I have had to worry about the pump causing a problem of overdose or withdrawal has been immediately following an MRI.  I have been told by both my doctor and Medtronics, the company that makes the pump, that it is critical I go immediately from an MRI to my doctor so the calibrations can be checked to see if the magnetic force of the MRI affected the calibrations, which could cause an overdose if it increased it too much, or withdrawal if it turned it off.  I make the appointments together and have never had a problem, in fact I have had several MRIs since I've had the pump and the calibration has never been affected, although I will continue to check it every time. 

    I must finish by saying the value of the pump to managing my pain is without question far greater than any possible problems.  I lived with chronic pain since I was 12 years old, over 40 years, which got progressively worse until it was unbearable and I was living on large doses of very strong opiates, that only nominally reduced my pain.  Since 2000, when I got the pump, I have had a much more manageable pain level and have even had days when I could almost forget about the pain completely.  Plus I do not have the problems that come with taking morphine orally, such as a groggy feeling and the highs and lows of pain management depending on where I was in the med cycle; it can take 1/2 hour or more to start working, you feel relief for a few hours and then it starts to wear off until you are in a great deal of pain and can take the medication again.  The pump delivers the medication to the central nervous system on a continuous basis so I don't get this up and down sense of relief.  I am a strong advocate of the morphine pump, in case that wasn't clear, and I hope you will find you get substantial relief and your concerns about refills lessen over time.  Best of luck.

     

    READ MORE
  • Nurse Practitioner October 13, 2010
    Nurse Practitioner
    October 24, 2008

    You are right to be concerned.  I'm a nurse practitioner and I used to work for a pain management physician and I've done thousands of pump refills.  I never had a problem doing the refills, but I know the PA who replaced me has almost killed some patients by either injecting the medication outside of the pump or making a mistake calculating the dose.  One patient had a mixture of morphine, Baclofen and clonidine injected directly into his body - he spent a week in the ICU, mainly because of the clonidine overdose. 

     

    It's usually pretty easy to locate the port on a pump, so I believe it's rare for someone to mistakenly inject the solution into your body.  It is much more common for someone to make a mistake on the calculations - that is where the true danger lies.  Also, granulations can form at the tip of the catheter and this can block the medication from entering the body - I've seen a few people go through withdrawal due to this happening.  It's uncomfortable, obviously, but withdrawal isn't going to kill someone.  HOWEVER, one of my former patients had a stroke when this occurred b/c clonidine was included in the medication cocktail - abrupt withdrawal of clonidine can cause blood pressure to spike up.  Also, it's dangerous to abruptly stop Baclofen as well. 

     

    If I were you I would ask the doctor about all of these things I've mentioned. 

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.